Virginia, 2025

Cold in Virginia, February 20 to 21, 2025

February 20 to 21, 2025 · NWS LWX · 2 events in 2 counties and zones

Behind a reinforcing cold front, another area of Arctic high pressure moved over the area. Sustained winds of 5-10 mph with gusts to 25 mph made the wind chill fall to -10 to -15F.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Behind a reinforcing cold front, another area of Arctic high pressure moved over the area. Sustained winds of 5-10 mph with gusts to 25 mph made the wind chill fall to -10 to -15F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 20, 3:57 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Feb 20, 3:57 AM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
357 AM EST Thu Feb 20 2025

.SYNOPSIS...
An area of low pressure will continue to move further offshore
today with backside snow showers sweeping across the region.
High pressure will take over late in the week. A frontal system
may approach the area by early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The lull in snowfall is occurring early this morning, with the
main moisture exiting the eastern seaboard and the approaching
backside moisture approaching from WV. PoPs increase throughout
the morning hours from west to east. Best chance for snow
showers tp start across the area will be between now (out west) and
11 AM (near the waters). East of the Alleghenies, there should
only be light accumulations throughout the day with the main
thump only happening over roughly a three-hour period with some
residual flurries on the onset and back-end of the system.
Generally, totals up to around an inch are possible for most of
the areas east of the mountains. Given the potential for
accumulating snow during rush hour this morning, a Winter
Weather Advisory is in effect for the metro areas and
surrounding locations from 7 AM to 11 AM today. A more prolonged
upslope event across the Allegheny Front has led to a Winter
Weather Advisory in place out west through 7 AM Friday for
accumulations of 3 to 5 inches. Cannot rule out the chance for
snow squalls later today given the increase moisture coupled
with modest CAPE, especially over NE MD. Most moisture east of
the mountains should begin to diminish by the mid to late
afternoon hours from west to east.

Winds out of the northwest will begin to increase sharply during
the daytime hours, with 25 to 35 knot gusts possible throughout
the day. The highest gusts will likely be over the ridgetops
where some gusts may exceed 40 knots but was not confident
enough in hoisting a Wind Advisory in those areas. The gusty
winds coupled with already frigid temperatures, a Cold Weather
Advisory is in place for portions of the Allegheny Front for
wind chills as low as 15 degrees below zero tonight. Overnight
lows will range from the single digits out west to the low 20s
closer to the waters.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Aside from lingering light snow showers across the Allegheny
Front on Friday, most other areas should remain dry but cold and
windy. Highs will likely get into the mid to upper 30s east of
the mountains during the day with gusts 25 to 35 mph possible
before subsiding later in the day. Abundant sunshine is expected
during the day on Friday and into Saturday as high pressure
settles nearby as it moves further east from the heart of the
CONUS. Highs on Saturday may be a degree or two warmer compared
to Friday with a mix of sun and clouds while having lighter
winds more out of the south to south-west.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The longwave pattern shifts toward being more northern stream
dominant, albeit with rather low amplitude waves. On Sunday, some of
these weak impulses in the jet track overhead, but they at most
spawn a few additional clouds over the area. Otherwise, surface high
pressure centered near the Tennessee Valley maintains relatively
quiet weather over the Mid-Atlantic region. The steady warm up
continues with high temperatures returning to the 50 degree to
finish out the weekend.

Looking to the next work week, northern stream amplification is
noted in some of the model guidance. However, any such
disturbance seems to be somewhat moisture starved. Thus, expect
any chance for precipitation to be relegated to the Allegheny
Front where a rain/snow mix is possible at times. Given the
milder pattern setting up, any wintry component should largely
focus during the nighttime hours. Otherwise, a mainly dry
pattern persists elsewhere with continued mild temperatures. On
Tuesday and Wednesday, forecast high temperatures are slated to
push well into the 50s. An upstream frontal system tracks
through by mid-week with some cooling likely thereafter.
Ensemble temperature spread increases markedly with some
potential for a wetter system toward the end of the next work
week.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
VFR conditions will persist over the next few hours before brief
heavy snow showers potentially reduce VSBYs and CIGs for the
terminals late this morning into the early afternoon. Most
guidance has snow beginning at KMRB by 12z and getting to KBWI
by 15/16z. The current TAF represents around a 3 hour window for
the impact snow showers. There may be a 1-2 hour period beyond
the window that could still have some residual light flurries
around. VFR conditions return late in the day today with gusty
northwest winds persisting throughout the afternoon and evening
hours.

VFR conditions are expected on Friday and Saturday. Dry weather
is anticipated during this period at all terminals. A gusty
northwesterly wind does persist on Friday with gusts up to 20 to
30 knots possible before subsiding later in the day and lighter
winds prevail out of the south on Saturday.

Continued VFR conditions are likely owing to surface high
pressure nearby. Light and variable winds are expected on
Sunday before winds shift to southerly on Monday ahead of a
frontal system well off to the west. Dry weather persists into
early next week.

&&

.MARINE...
Winds increase today and remain elevated through Friday. Gales
remain in effect for the period of highest confidence in the
strongest winds, which is late tonight through early Friday.

Gale conditions may persist into Friday morning, especially over the
more southern waters. Although northwesterly winds diminish in
strength through the day, Small Craft Advisories will likely be
needed through early Friday evening. Winds generally diminish on
Saturday with sub-SCA gusts expected. Some southerly channeling
is possible in the middle Chesapeake Bay Saturday night, that
could result in occasional gusts around 15-20 knots.

The influence of high pressure on the local weather will
maintain sub-advisory caliber winds across the marine zones
Sunday into Monday. Such winds should turn mainly southerly the
second half of Sunday into the start of the work week.

&&

.TIDES/COASTAL FLOODING...
Although there has been some snapback of the water levels with
rising tidal anomalies, this should be short lived. Behind a
strong cold front, a gusty northwesterly wind will help lower
water levels again today. Thus, expect continued low water
issues across the tidal Potomac and western shores of the
Chesapeake Bay through Friday. Some improvements are possible
over the weekend as winds turns more southerly.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 7 AM to 11 AM EST this morning
     for DCZ001.
MD...Small Craft Advisory until 1 PM EST this afternoon for MDZ008.
     Gale Warning from 1 PM this afternoon to 10 AM EST Friday for
     MDZ008.
     Winter Weather Advisory from 7 AM to 11 AM EST this morning
     for MDZ004>006-011-013-014-016>018-503>506.
     Winter Weather Advisory from 7 AM this morning to 7 AM EST
     Friday for MDZ001.
VA...Winter Weather Advisory from 7 AM to 11 AM EST this morning
     for VAZ053>057-501-502-505-506-526-527.
     Winter Weather Advisory from 7 AM this morning to 7 AM EST
     Friday for VAZ503.
     Cold Weather Advisory from 8 AM this morning to 10 AM EST
     Friday for VAZ503-504.
WV...Winter Weather Advisory from 7 AM this morning to 7 AM EST
     Friday for WVZ501-505.
     Cold Weather Advisory from 8 AM this morning to 10 AM EST
     Friday for WVZ501-505-506.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for
     ANZ530>534-537-539>541-543.
     Gale Warning from 1 PM this afternoon to 10 AM EST Friday for
     ANZ530>534-537-539>541-543.
     Small Craft Advisory from 7 AM this morning to 1 PM EST this
     afternoon for ANZ535-536-538-542.
     Gale Warning from 1 PM this afternoon to 1 AM EST Friday for
     ANZ535-536-538-542.

&&

SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...ADM
LONG TERM...BRO
AVIATION...BRO/ADM
MARINE...BRO/ADM
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Feb 20, 4:13 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
413 AM EST Thu Feb 20 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-210915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
413 AM EST Thu Feb 20 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect from 7 AM to 11 AM this
morning for accumulating snowfall during the morning commute with
very cold surface temperatures.

A Gale Warning is in effect this afternoon through Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Gale Warning continues through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall accumulation to the National
Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-210915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
413 AM EST Thu Feb 20 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect from 7 AM to 11 AM this
morning for accumulating snowfall during the morning commute with
very cold surface temperatures. The advisory includes most
surburbs surrounding the Washington, D.C. and Baltimore metro
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall accumulation to the National
Weather Service.

MDZ001-501-502-VAZ503-504-WVZ501>506-210915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
413 AM EST Thu Feb 20 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect through 7 AM Friday for
accumulating upslope snow along the Allegheny Front.

A Cold Weather Advisory is in effect from 8 AM today through the
overnight period for dangerously cold wind chills as low as 19
degrees below zero.

Isolated wind gusts up to 45 to 50 mph are possible through the
day today, especially along the higher elevations. Winds this
strong could result in isolated tree damage and power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Cold Weather Advisory continues through 10 AM Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall accumulation to the National
Weather Service.

In the hours before

Local storm report, Feb 20, 7:24 AM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
724 AM EST Thu Feb 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Snow             3 E Clements            38.33N  76.68W
02/20/2025  M5.0 inch        St. Marys          MD   Dept of Highways

0500 AM     Snow             2 NNW La Plata          38.55N  76.98W
02/20/2025  M0.8 inch        Charles            MD   Dept of Highways

&&

Event Number LWX2504144
Event Number LWX2504145

KR
Local storm report, Feb 20, 7:34 AM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
734 AM EST Thu Feb 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Snow             Oakland                 39.40N  79.40W
02/20/2025  M0.5 inch        Garrett            MD   Dept of Highways

&&

Event Number LWX2504146

JMG
Local storm report, Feb 20, 7:35 AM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
735 AM EST Thu Feb 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Snow             3 NNE Accident          39.66N  79.30W
02/20/2025  M0.5 inch        Garrett            MD   Dept of Highways

&&

Event Number LWX2504148

JMG
Local storm report, Feb 20, 7:36 AM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
736 AM EST Thu Feb 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Snow             4 E Grantsville         39.69N  79.09W
02/20/2025  M0.1 inch        Garrett            MD   Dept of Highways

&&

Event Number LWX2504149

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Highland

When
February 20, 8:00 AM EST to February 21, 10:00 AM EST
Where
Western Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Highland

When
February 20, 8:00 AM EST to February 21, 10:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Mesonet
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228801, 1228802.